Advertisement

Case report: Dexatrim (Phenylpropanolamine) as a cause of myocardial infarction

      Abstract

      Phenylpropanolamine (PPA) is a sympathetic amine used in over-the-counter cold remedies and weight-control preparations worldwide. Its use has been associated with hypertensive episodes and hemorrhagic strokes in younger women. Several reports have linked the abuse of PPA with myocardial injury, especially when overdose is involved. We report here the first case of Dexatrim (PPA)-induced myocardial injury in a young woman who was using it at recommended doses for weight control. In addition, we review the 7 other cases of PPA related myocardial injury that have been reported so far. Physicians and patients should be alert to the potential cardiac risk associated with the use of PPA, even at doses generally considered to be safe. (Heart Lung® 2003;32:100-4.)
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Heart & Lung: The Journal of Cardiopulmonary and Acute Care
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Kernan WN
        • Viscoli CM
        • Brass LM
        • Broderick JP
        • Brott T
        • Feldmann E
        • et al.
        Phenylpropanolamine and the risk of hemorrhagic stroke.
        NEJM. 2000; 343: 1826-1832
        • Oosterbaan R
        • Burns MJ
        Myocardial infarction associated with phenylpropanolamine.
        J Emerg Med. 2000; 18: 55-59
        • Leo PJ
        • Hollander JE
        • Shih RD
        • Marcus SM
        Phenylpropanolamine and associated myocardial injury.
        Ann Emerg Med. 1996; 28: 359-362
        • Pentel PR
        • Mikell FL
        • Zavoral JH
        Myocardial injury after phenylpropanolamine ingestion.
        Br Heart J. 1982; 47: 51-54
        • Ferrari E
        • Taillan B
        • Tiger F
        • Gibelin P
        • Baudouy M
        • Camous JP
        • et al.
        Ischémie myocardique aiguë après prise d'un vasoconstricteur.
        Ann Cardiol Angeiol. 1992; 41: 349
        • Lake CR
        • Gallant S
        • Masson E
        • Miller P
        Adverse drug effects attributed to phenylpropanolamine: A review of 142 case reports.
        Am J Med. 1990; 89: 195-208
        • Lake CR
        • Rosenberg D
        • Quirk R
        Phenylpropanolamine and caffeine use among diet center clients.
        Int J Obes. 1990; 14: 575-582
      1. FDA/Center for Drug Evaluation and Research.
        (Available at) (Accessed)
        • George VA
        • Johnson P
        Weight loss behaviors and smoking in college students of diverse ethnicity.
        Am J Health Behav. 2001; 25: 115-124
        • Mersfelder TL
        Phenylpropanolamine and stroke: The study, the FDA ruling, the implications.
        Cleveland Clin J Med. 2001; 68: 208-223
      2. Martindale. The complete drug reference. 33rd ed/edited by Sean C. Sweetman. Pharmaceutical Press, London 2002 (online version accessed 11/02).

        • Zaloga GP
        • Clark JD
        • Roberts PR
        Inhibition of nitric oxide synthase enhances the myocardial toxicity of phenylpropanolamine.
        Crit Care Med. 2000; 28: 3679-3683
        • Lake CR
        • Zaloga G
        • Bray J
        • Rosenberg D
        • Chernow B
        Transient hypertension after two phenylpropanolamine diet aids and the effects of caffeine: A placebo controlled follow-up study.
        Am J Med. 1989; 86: 427-432
        • Glick R
        • Hoying J
        • Cerullo L
        • Perlman S
        Phenylpropanolamine: An over-the-counter drug causing central nervous system vasculitis and intracerebral hemorrhage. Case report and review.
        Neurosurgery. 1987; 20: 969-974
        • Chouinard G
        • Ghadirian AM
        • Jones BD
        Death attributed to ventricular arrhythmia induced by thioridazine in combination with a single Contac C capsule.
        Can Med Assoc J. 1978; 119: 729-730
        • Pentel P
        Toxicity of over-the-counter stimulants.
        JAMA. 1984; 252: 1898-1903
        • Furchgott RF
        • Vanhoutte PM
        Endothelium-derived relaxing and contracting factors.
        FASEB J. 1989; 3: 2007-2018
        • Riddell DR
        • Owen JS
        Nitric oxide and platelet aggregation.
        Vitam Horm. 1999; 57: 25-48
        • Quyyumi AA
        • Dakak N
        • Andrews NP
        • Husain S
        • Arora S
        • Gilligan DM
        Nitric oxide activity in the human coronary circulation: Impact of risk factors for coronary atherosclerosis.
        J Clin Invest. 1995; 95: 1747-1755
        • Dinh-Xuan AT
        • Higenbottam TW
        • Clelland CA
        • Pepke-Zaba J
        • Cremona G
        • Butt AY
        • et al.
        Impairment of endothelium dependent pulmonary artery relaxation in chronic obstructive lung disease.
        N Engl J Med. 1991; 324: 1539-1547
        • Micromedex
        Thomson Micromedex. 1974 - 2002; Vol 114 (online version accessed 11/02)